Show Summary Details
Page of

Insulin Overdose 

Insulin Overdose
Chapter:
Insulin Overdose
Author(s):

Richard J. Novak

DOI:
10.1093/med/9780190226459.003.0096
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2020. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 06 July 2020

The most significant risk of hypoglycemia is damage to the central nervous system. Iatrogenic insulin overdose by healthcare professionals as well as self-administered overdoses are known to occur. Of particular concern to anesthesia care team members is that hypoglycemia under general anesthesia may be difficult to diagnose clinically, because general anesthesia masks the neuroglycopenic symptoms of stupor and coma. In fact, anesthesiologists are the physicians most at risk for administrating an insulin medication error. A structured system of monitoring and administering insulin promotes patient safety. This chapter will review the appropriate assessment and management of patients suffering from insulin overdose, with particular focus on perioperative challenges.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.